Alert archive / Missouri / Tornado Warnings in 2023

Tornado Warning 45, NWS Paducah, KY

May 15, 2023Wayne County, Missouri

NWS Paducah, KY issued this tornado warning at May 15, 2023, 5:05 PM CDT for Wayne County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2023, 5:05 PM CDT (22:05 UTC)
Expired
May 15, 2023, 5:30 PM CDT
In force
25 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Wayne County, MO

The radar

The Paducah radar (KPAH), 136 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WFUS53 KPAH 152205
TORPAH
MOC223-152230-
/O.NEW.KPAH.TO.W.0045.230515T2205Z-230515T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
505 PM CDT Mon May 15 2023

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Southeastern Wayne County in southeastern Missouri...

* Until 530 PM CDT.
    
* At 504 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located between Williamsville and Greenville, moving 
  east at 15 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Lake Wappapello State Park, Shook and Wappapello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3713 9052 3707 9013 3698 9020 3697 9020
      3696 9021 3696 9022 3695 9022 3692 9025
      3699 9055
TIME...MOT...LOC 2204Z 286DEG 11KT 3703 9046 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

York
1 follow-up statement
918 
WWUS53 KPAH 152218
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
518 PM CDT Mon May 15 2023

MOC223-152230-
/O.CON.KPAH.TO.W.0045.000000T0000Z-230515T2230Z/
Wayne MO-
518 PM CDT Mon May 15 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHEASTERN WAYNE COUNTY...
    
At 517 PM CDT, a severe thunderstorm capable of producing a tornado 
was located south of Greenville along Highway 67, or just west of 
Lake Wappapello State Park, moving east at 15 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lake Wappapello State Park, Shook and Wappapello. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3707 9013 3698 9020 3697 9020 3696 9021
      3696 9022 3695 9022 3692 9025 3698 9050
      3712 9044
TIME...MOT...LOC 2217Z 286DEG 11KT 3702 9041 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

York

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 15, 2:53 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 15, 2:53 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
253 PM CDT Mon May 15 2023

.SHORT TERM...(Tonight through Wednesday night)
Issued at 253 PM CDT Mon May 15 2023

Models show a surface low, currently sitting over extreme
northeast Oklahoma, moving over the PAH forecast area by 12z
Tuesday, then moving east away from our area by late Tuesday.
Isolated thunderstorms have developed along an associated warm
front across portions of southeast Missouri early this afternoon.
Showers and thunderstorms will continue to develop and become
more numerous and widespread this evening and overnight. The
highest PoPs will be across our western half of counties this
evening, and across the north half late tonight along the warm
front. As the low and associated cold front move into the PAH fa
by early Tuesday, the focus of highest PoPs will shift to our
eastern half of counties late Tuesday morning into Tuesday
afternoon. Dry conditions will return by Tuesday evening.

Precipitable water amounts in the 1.5 to 2 inch range means we
will continue to see very efficient rain makers, with very heavy
rainfall expected with thunderstorms. Isolated flooding will be
possible, especially in areas that have already received heavy
rainfall. The highest rainfall amounts through Tuesday will be
just west and north of our region, so any flood concerns should
not be widespread enough to issue any headlines for our counties
at this time.

Dry conditions will return by Tuesday evening as surface high
pressure builds southward over the Great Lakes region. Drier and
cooler air will filter into the PAH forecast area for Tuesday
night. Dew points will drop from the 60s today to the middle to
upper 50s by Wednesday. Highs Tuesday will be in the upper 60s
north to near 80 degrees south, then the drier air mass Wednesday
will allow temperatures to warm more efficiently into the upper
70s to lower 80s. Lows tonight will be well above normal in the
60s, then readings will drop back top more seasonable values
Tuesday night and Wednesday night in the 50s.

.LONG TERM...(Thursday through Monday)
Issued at 253 PM CDT Mon May 15 2023

Although there are still timing differences among the models, they
are in good agreement on the sequence of events in the long term.
Thursday will be mostly sunny and pleasant as high pressure passes
to our northeast. Highs will range from 75 to 80 with pleasant dew
points from 45 to 50. Thursday night will be cool with lows in the
50s.

Beyond that, a cold front will move southeast across our region
sometime in the Friday through Saturday time frame. The models have
not been consistent with the timing of this feature. The latest
model blend has pushed the frontal passage back to Saturday. In any
case, warmer south winds will develop ahead of the front Thursday
night or Friday. Highs Friday will be in the lower to mid 80s with
dew points rising to near 60.

Based on the latest nbm (model blend), precip chances will increase
Friday afternoon and especially Friday night. The duration of the
southerly return flow will not be long enough for much of an air
mass recovery. Dew points are forecast to be mostly in the upper 50s
ahead of the front. Some thunder is likely, but the potential for
intense convection appears limited at this time.

Saturday depends on the timing of the front. Based on the slower
trend of the models, pops are in the likely category for parts of
the area Saturday. A morning frontal passage is forecast, which
would not allow daytime heating to destabilize the atmosphere. Highs
are forecast to be in the 70s.

Sunday through Monday are forecast to be mostly sunny and pleasant
once again. A vigorous 500 mb trough will pass to our east, leaving
our region in a dry northwest flow. Daily highs will be in the mid
to upper 70s with lows in the 50s.

&&

.AVIATION...
Issued at 253 PM CDT Mon May 15 2023

Isolated to scattered showers are expected at KCGI/KPAH from
22z-01z, with TSRA possible after 01z. At KMVN/KEVV/KOWB,
isolated to scattered showers are expected after 04z, with TSRA
possible mainly after 11z. MVFR cigs at KCGI/KPAH will improve to
VFR by 22z, and all sites will be have VFR conditions through much
of tonight, with cigs dropping to MVFR and IFR late in the
TAF period. MVFR conditions will be possible with any
thunderstorms. Winds will be light and variable to northeast to
5-10kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
LONG TERM...JGG
AVIATION...RST
Hazardous weather outlook, May 15, 3:18 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
318 PM CDT Mon May 15 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-162030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
318 PM CDT Mon May 15 2023 /418 PM EDT Mon May 15 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Thunderstorm chances will continue through tonight. Locally heavy
rainfall and lightning are the most likely hazards; however, an
isolated severe thunderstorm will be possible into this evening.
Localized damaging winds and marginally severe hail will be
possible in the strongest storms through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances continue through Tuesday morning. Locally
heavy rainfall and lightning are the most likely hazards; however,
a few strong storms will be possible bin the morning over the
Pennyrile.

There is a chance of thunderstorms Friday afternoon into early
Saturday. Locally heavy rainfall and lightning are the most likely
hazards at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of any severe weather hazards or flooding issues
are appreciated.

In the hours before

Special weather statement, May 15, 3:38 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
338 PM CDT Mon May 15 2023

MOZ100-107-152115-
Carter MO-Wayne MO-
338 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of northeastern Carter
and northwestern Wayne Counties through 415 PM CDT...

At 338 PM CDT, Doppler radar was tracking strong thunderstorms just
west of Piedmont, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Piedmont around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3705 9078 3714 9078 3714 9076 3717 9076
      3717 9074 3718 9074 3727 9073 3727 9055
      3732 9055 3710 9042 3699 9079 3705 9083
TIME...MOT...LOC 2038Z 241DEG 11KT 3711 9077

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JGG
Special weather statement, May 15, 4:05 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Paducah KY
405 PM CDT Mon May 15 2023

KYZ001-MOZ112-114-152145-
Fulton KY-New Madrid MO-Mississippi MO-
405 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of western Fulton,
south central Mississippi and eastern New Madrid Counties through 445
PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marston, or just southwest of New Madrid, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lilbourn and Howardville around 415 PM CDT.

Other locations in the path of this storm include New Madrid,
Hunter-Dawson State Historic Site and Farrenburg.

This includes Interstate 55 between Mile Markers 37 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3651 8972 3678 8952 3661 8926 3646 8947
      3647 8950 3650 8949 3650 8953 3648 8952
      3646 8952 3643 8955 3641 8954 3640 8955
TIME...MOT...LOC 2104Z 219DEG 11KT 3652 8958

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

York
Local storm report, May 15, 4:27 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
427 PM CDT MON MAY 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             PIEDMONT                37.15N 90.70W
05/15/2023  E1.00 INCH       WAYNE              MO   BROADCAST MEDIA

&&

MY
Special weather statement, May 15, 4:32 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Paducah KY
432 PM CDT Mon May 15 2023

MOZ100-152200-
Wayne MO-
432 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of central Wayne County
through 500 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm
5 miles east of Piedmont, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Greenville, Sam A. Baker State Park and Lodi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3720 9073 3732 9043 3731 9034 3709 9025
      3703 9067
TIME...MOT...LOC 2132Z 252DEG 13KT 3714 9062

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

York
Special weather statement, May 15, 4:47 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
447 PM CDT Mon May 15 2023

MOZ110>112-114-152230-
Stoddard MO-New Madrid MO-Scott MO-Mississippi MO-
447 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of west central
Mississippi, south central Scott, northeastern New Madrid and east
central Stoddard Counties through 530 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm
about 5 miles north of New Madrid, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sikeston, East Prairie, New Madrid, Miner, Hunter-Dawson State
Historic Site, Morehouse, Matthews, Canalou and Farrenburg.

This includes the following highways...
 Interstate 57 in Missouri between Mile Markers 1 and 5.
 Interstate 55 between Mile Markers 47 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3659 8948 3661 8970 3693 8971 3689 8933
TIME...MOT...LOC 2146Z 186DEG 12KT 3668 8959

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

York

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:38 PM CDTSpecial Weather StatementPAHWayne37 min
May 15, 3:55 PM CDTSevere Thunderstorm WarningPAHWayne35 min
May 15, 4:05 PM CDTSpecial Weather StatementPAHNew Madrid40 min
May 15, 4:32 PM CDTSpecial Weather StatementPAHWayne28 min
May 15, 4:40 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHBollinger, Stoddard, Wayne50 min
May 15, 4:47 PM CDTSpecial Weather StatementPAHMississippi43 min
May 15, 5:14 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHBollinger, Stoddard31 min
May 15, 5:26 PM CDTTornado WarningPAHStoddard34 min
May 15, 6:00 PM CDTSpecial Weather StatementPAHStoddard45 min

Nearby

Tornado Warnings in Missouri, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.